Share & Connect
Pasadena, U.S.A. – Experts estimate nearly 30 million Americans, approximately 10% of the population, take some form of cholesterol-lowering drug, also known as statins, under brands such as Lipitor, Zocor, Pravachol, and Crestor.
Statins are among the most widely prescribed drugs in the United States and cardiologists agree that they remain the most effective long-term treatment for cholesterol patients in the high-risk category. However, many patients are not aware that through regular statin therapy they may be depleting their bodies of valuable vitamins and nutrients essential for healthy living. The depletion may be associated with an increasing number of side effects exhibited by statin patients – and relief from these side effects is not commonly known.
In the past, statins have generally been considered to be safe, however, as the population of statin users continues to rapidly increase, statin studies continue to emerge showing that there is also a significant increase in the number of side effects, such as chronic fatigue and muscle pain.
In fact, studies show that 10 to 20% of patients treated with statins complain of muscle symptoms and in rare instances use may result in serious muscle damage with myositis, inflammation and rhabdomyolysis. Even in the absence of clinically relevant muscle damage a significant number of patients experience an array of symptoms including muscle pain (myalgia), weakness, cramps and fatigue.
“Statins reduce cholesterol production effectively but not selectively – they also block the synthesis of Ubiquinol, a powerful lipid-soluble antioxidant found in every cell in the body that helps to protect the cardiovascular system from oxidative damage and an essential coenzyme required for cellular energy production,” explains Dr. Robert Barry, Executive Director of Scientific Affairs at Kaneka Nutrients, the leading manufacturer of Ubiquinol supplements in the United States.
The company reports that depletion of Ubiquinol can induce mitochondrial dysfunction by impairing oxidative phosphorylation, energy production and aerobic capacity. Ubiquinol depletion resulting from statin treatment may therefore impair muscle energy metabolism and contribute to the development of myopathy and muscle symptoms.
Many statin patients are not informed of this sometimes severe side-effect. Statin-related symptoms can affect the quality of life and often result in multiple dose alterations, switching brands of statins and ultimately, non-compliance. Statin patients who take Ubiquinol as a supplement therapy will be replacing the loss of Ubiquinol in the body and giving back what the muscles need to perform.